Pennsylvania, 2003

Damaging Wind in Pennsylvania, May 11, 2003

May 11, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm snapped four pine trees on a property in Packer Township. The pine trees were approximately 60 to 70 feet tall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm snapped four pine trees on a property in Packer Township. The pine trees were approximately 60 to 70 feet tall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 11, 1:30 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, May 11, 1:30 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
230 PM EDT SUN MAY 11 2003

SHORT TERM FCST:

MRNG SFC PLOT SHOWS INTENSE LOW PRES SYS OVR WRN GREAT LAKES.
ATTENDING WARM FNT XTNDS E INTO SW NY STATE THEN SE ALONG N NJ
BORDER AND INTO ATLANTIC. COLD FNT XTNDS SWD THRU OHIO RIV VALLEY.
OVNGT SQUALL LINE AHEAD OF COLD FNT DIMINISHED IN INTENSITY DURING
THE MORNING HOURS BUT HAS REINTENSIFIED AS BOUNDARY MOVED THRU THE
WARM VERY MOIST AND INCREASINGLY UNSTABLE AIR MASS CVRG NE AND MID
ATLANTIC. FIRST TORNADO WATCH ISSUED BY SPC INCLDG WRN PA AND WRN
NY VALID FM 1545Z TIL 21Z.

MODELS CONT TO SHOW STRONG COLD FNT MARCHING ACROSS PA AND INTO FA
EARLY EVE...WITH STRONG WWA AHEAD OF IT. 80H TEMPS INCRG TO +14C
WITH +16C THROWN INTO LWR DELMARVA PER ETA...AND ACROSS ALL OF NJ
PER NGM. OMEGA AND HIGHEST REL HUMIDITY AXIS ALIGNED JUST AHEAD OF
FNT AND SECONDARY LOW PRES FRMTN OVR XTRM NE MD...WITH LOW THEN MVG
ACROSS S NJ. THE FOLLOWING IS THE LATEST DISC FOR READERS
CONVENIENCE FM THE SPC:

...NERN U.S./MIDDLE ATLANTIC...

STRONG MID-HIGH LEVEL SPEED MAX OVER THE OH VALLEY...IN EXCESS OF
100KT...WILL MOVE INTO PA LATER THIS AFTERNOON WHILE EXIT REGION OF
THIS FEATURE AND ASSOCIATED DIVERGENCE SPREADS ACROSS MUCH OF
OH...PA...AND UPSTATE NY.  INTENSE UPPER HEIGHT FALLS...150M-
210M...WILL DEVELOP ACROSS WRN/NRN PA INTO UPSTATE NY INDICATING AN
INCREDIBLY DYNAMIC SYSTEM.  BOUNDARY LAYER AIR MASS IS RECOVERING
IN THE WAKE OF EARLY MORNING N-S BAND OF WARM ADVECTION ELEVATED
THUNDERSTORMS AS PARTIAL SUNSHINE HAS ENHANCED LOW LEVEL HEATING.
SBCAPES HAVE RISEN TO AROUND 1500 J/KG ACROSS THIS REGION WHERE
LATEST SATELLITE/RADAR IMAGERY INDICATE ISOLATED THUNDERSTORMS ARE
TRYING TO DEVELOP.  IT APPEARS ACTIVITY MAY STRUGGLE EARLY BUT THEN
QUICKLY BECOME SEVERE WITH SUPERCELLS AND TORNADOES POSSIBLE.
STRONG DYNAMICS AND RAPIDLY RECOVERING BOUNDARY LAYER SUPPORT
POSSIBILITY FOR STRONG TORNADOES ONCE SUPERCELLS DEVELOP.  WITH
TIME...MULTIPLE LINE SEGMENTS OR A SQUALL LINE WITH EMBEDDED
SUPERCELLS SHOULD EVOLVE AND RACE EWD ACROSS THE NRN PORTIONS OF
THE MDT RISK REGION.

END SPC DISC.

SECOND TORNADO WATCH ISSUED BY SPS INCLDG CNTRL PA AND CNTRL NY
VALID 1715Z TIL 23Z.

LONG TERM FCST:

COLD FROPA WILL USHER IN BELOW NORMAL TEMPS FOR THE UPCOMING NEW
WEEK. MODELS CONT TO SUG AN APRIL SHOWERS IN MAY REGIME FOR FA.

ON THE MARINE...SCA MAY BE NEED FOR THE OCEAN AND LWR BAY FOR MONDAY.

ZONES TO GO ABT 3PM.

FCSTID =   13
MPO   51  62  36  61 /  80  40  40  40
ABE   55  66  45  64 /  80  40  40  40
RDG   55  67  45  64 /  80  40  40  40
PHL   58  72  52  70 /  70  30  30  30
12N   52  67  39  63 /  80  30  40  40
SMQ   54  71  46  67 /  80  30  40  40
TTN   56  72  49  69 /  80  30  30  30
MIV   55  72  47  70 /  70  20  30  30
ACY   57  64  49  68 /  70  20  20  20
ILG   56  73  50  69 /  70  30  30  30
DOV   59  72  49  70 /  70  20  20  20
GED   58  73  48  70 /  70  20  10  10
ESN   58  73  49  69 /  70  20  20  20

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

WOODWORTH
Hazardous weather outlook, May 11, 2:22 AM EST, 17 hours 3 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN ALL
AREAS. IN ADDITION...THUNDERSTORMS COULD HAVE HEAVY RAINS WHICH
COULD CAUSE FLOODING IN POOR DRAINAGE AREAS. THE STORM PREDICTION
CENTER HAS PUT THE REGION INTO AN AREA OF MODERATE RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THORUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

RNS

The radar

The Binghamton radar (KBGM), 143 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
May 11, 7:25 PM EST
Where
Carbon County, Hudsondale
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.917, -75.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357074.